MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR STD 260MM BOW SZ 13 L; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ECH POR STD 260MM BOW SZ 13 L; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71340413
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/21/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery needs to be performed due to the fracture of the stem.
 
Additional Manufacturer Narrative
The associated echelon porous stem was not made available for evaluation.After repeated requests, smith and nephew cannot obtain enough information about the patient conditions.However, device details were provided.Thus, a review of complaint history was performed.The device was manufactured in 2004.The review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.Our clinical evaluation could not performed at this time as no clinical supporting documents were provided to conduct a thorough assessment of the reported issue.Should additional clinical information become available in the future, the medical assessment may be re-evaluated.A relationship, if any, between the device and the reported incident or adverse event could not be corroborated.Without the return of the actual product involved, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however, smith and nephew will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, this complaint will be reopened and reevaluated.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed due to the stem fracture.The associated echelon porous stem was returned for evaluation along with wire fragments, the head and the liner.The markings on the last two components confirm these to be from another manufacturer.Mixed-use of competitor parts with sn devices is contraindicated.The origin and use of wires relative to the other items cannot be determined from the information provided.The stem was found to be broken at the approximate transition of the medial side curve and the cylindrical section.This is roughly a distance 110 mm-vertical from the center of the head to the fracture surface, which is common for proximal stem fractures.Visual inspection of the distal section found it to be significantly encased in bone cement.The cement mantle appeared to be approximate 4 mm thick.The proximal stem section porous region did not show any evidence of cement or biological attachment.This suggests minimal support in the proximal region.The fracture surfaces reveal failure due to overloading the section.Lack of proximal support allowed overloading of the fracture area, which ultimately resulted in stem fracture.A clinical analysis confirmed tibial fracture based on the provided x-ray.The root cause cannot be concluded due to the limited documentation provided however, the neck of the ball head and long neck of the stem can add extra leverage and the previous complex placement of the stem, and cannot be ruled out as a contributing factor of the stem fracture.Additionally, it is unknown if there were any traumatic injury or comorbid conditions that may have been contributing factors.

Brand Name
ECH POR STD 260MM BOW SZ 13 L
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8327746
Report Number1020279-2019-00518
Device Sequence Number1739704
Product Code JDI
UDI-Device Identifier03596010328984
UDI-Public03596010328984
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2016
Device Catalogue Number71340413
Device Lot Number04MM13791A
Initial Date Received by Manufacturer 01/21/2019
Supplement Date Received by Manufacturer01/21/2019
01/21/2019
01/21/2019
Initial Report FDA Received Date02/11/2019
Supplement Report FDA Received Date04/30/2019
07/15/2019
11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;